Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 98, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 2008, 4:21 PM EDT for Crawford County, Oscoda County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 28, 2008, 5:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Crawford County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 39 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:21 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 282021
SVRAPX
MIC039-135-282115-
/O.NEW.KAPX.SV.W.0098.080628T2021Z-080628T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
421 PM EDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
OSCODA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 515 PM EDT
* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES
WEST OF SOUTH BRANCH TOWNSHIP...OR 4 MILES SOUTH OF GRAYLING...
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SOUTH BRANCH TOWNSHIP...
LUZERNE...
RED OAK...
GARLAND...
MACK LAKE...
MIO...
FAIRVIEW...
COMINS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4485 8436 4485 8389 4456 8389 4454 8465
4472 8462
TIME...MOT...LOC 2021Z 253DEG 37KT 4462 8460
$$3 follow-up statements
000
WWUS34 KAPX 282038
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT SAT JUN 28 2008
MIC039-135-282115-
/O.CON.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
CRAWFORD MI-OSCODA MI-
438 PM EDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR OSCODA AND CRAWFORD COUNTIES...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
10 MILES WEST OF RED OAK...OR 12 MILES EAST OF GRAYLING...MOVING EAST
AT 43 MPH.
* LOCATIONS IMPACTED INCLUDE...
RED OAK...
GARLAND...
MIO...
FAIRVIEW...
COMINS...
MCKINLEY...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4485 8436 4485 8389 4460 8389 4459 8450
4473 8451
TIME...MOT...LOC 2038Z 253DEG 37KT 4467 8436
$$000
WWUS34 KAPX 282055
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
455 PM EDT SAT JUN 28 2008
MIC039-282105-
/O.CAN.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
CRAWFORD MI-
455 PM EDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...
LAT...LON 4469 8390 4467 8435 4484 8432 4485 8389
4484 8389
TIME...MOT...LOC 2055Z 243DEG 35KT 4476 8420
$$
MIC135-282115-
/O.CON.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
OSCODA MI-
455 PM EDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR OSCODA COUNTY...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RED OAK...OR 9 MILES NORTHWEST OF MIO...MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...
COMINS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4469 8390 4467 8435 4484 8432 4485 8389
4484 8389
TIME...MOT...LOC 2055Z 243DEG 35KT 4476 8420
$$000
WWUS34 KAPX 282116
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
517 PM EDT SAT JUN 28 2008
MIC135-282127-
/O.EXP.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
OSCODA MI-
517 PM EDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR OSCODA COUNTY HAS EXPIRED...
AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
LAT...LON 4469 8390 4467 8435 4484 8432 4485 8389
4484 8389
TIME...MOT...LOC 2055Z 243DEG 35KT 4476 8420
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:18 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 28, 4:18 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 418 PM EDT SAT JUN 28 2008 .DISCUSSION...500 MB LOW IN WISCONSIN WITH A LARGE AREA OF THUNDERSTORMS ROTATING OUT OF WISCONSIN AND NORTHERN ILLINOIS. THIS IS THE MAIN CONCERN OF THE FORECAST PACKAGE. TONIGHT...BASED ON THE MOTION OF THE STORMS AND THE 500 MB LOW AND COLD POOL, THE THUNDERSTORMS ROTATING OUT OF WISCONSIN AND N ILLINOIS WILL MOVE INTO SW LOWER AND THEN IN NE LOWER. AHEAD OF THIS THERE ARE A SCATTERING OF T-STORMS ALONG THE LFQ OF THE JET CORE ROTATING AROUND THE LOW. CAPES ARE IN THE 800-1000 J/KG CURRENTLY WITH MORE JUICY AIR TO THE SW AHEAD OF THE NEXT SET OF STORMS. WHILE THESE STORMS ARE BEGINNING TO GET THINGS STARTED, THE MAIN CONCERN WITH THE WIND AND HAIL WILL BE WITH THE SECOND LINE AS THE JET CORE GETS STRONGER. THIS LOOKS TO BE WRAPPING UP BY 03Z AT THE LATEST AS WE LOSE THE SFC BASED INSTABILITY. THEN THINGS SHOULD QUIET ENOUGH SO THAT THE MAJORITY OF THE PRECIPITATION WILL BE RAIN SHOWERS WITH ISOLATED THUNDER. SUNDAY...WITH THE 500 MB LOW JUST TO THE NORTHEAST AND THE TROUGH OVER N LOWER, THE COLD POOL WILL MOVE OVER THE REGION, CAUSING SHOWERS AND PROBABLY A LITTLE THUNDER. LUTZ SUNDAY NIGHT THRU MONDAY NIGHT...VERTICALLY STACKED LOW WILL CONTINUE TO SPIN NE OF MICHIGAN ALONG THE ONTARIO/QUEBEC BORDER SUNDAY NIGHT AND THEN LIFT NORTHWARD TO JAMES BY ON MONDAY. LAST SPOKE OF ENERGY WILL ROTATE THRU NRN MICHIGAN AROUND THE BASED OF THE 500 MB TROUGH SUNDAY EVENING. ENHANCED LIFT AND MOISTURE COMBINED WITH RESIDUAL DAYTIME HEATING/INSTABILITY AND COLD AIR ALOFT WILL PRODUCE ISOLD SHRA/TSRA INTO SUNDAY EVENING. HIGH PRESSURE...SUBSIDENCE AND DRIER AIR WILL BUILD INTO MICHIGAN LATE SUNDAY NIGHT AND MONDAY. JUST ENOUGH LOW LEVEL MOISTURE AND WEAK CYCLONIC FLOW MAY LINGER INTO MONDAY AFTERNOON ACROSS NE LOWER MICHIGAN TO PRODUCE AN ISOLD SHRA/TSRA. OTHERWISE...EXPECT MAINLY DRY CONDITIONS THRU MONDAY NIGHT. OVERNIGHT LOWS WILL BE IN THE UPPER 40S AND LOWER 50S. HIGH TEMPS MONDAY AFTERNOON WILL BE IN THE UPPER 60S AND LOWER 70S. TUESDAY THRU SATURDAY...LONG WAVE PATTERN WILL STAY RATHER ACTIVE THRU THE WEEK...WITH OVERALL TROUGHING REMAINING THE PROMINENT UPPER LEVEL FEATURE. SFC HIGH PRESSURE WILL HOLD OVER THE REGION THRU TUESDAY DURING THE DAY. A WEAK NRN STREAM COLD FRONT WILL SAG SOUTH INTO UPPER MICHIGAN TUESDAY NIGHT...PROVIDING A CHANCE OF SHRA/TSRA IN THIS VCNTY. NRN LOWER MICHIGAN SHOULD REMAIN DRY UNTIL WEDNESDAY...AT WHICH TIME THE AFOREMENTIONED FRONT WILL DROP INTO LOWER MICHIGAN AND BRING A CHANCE OF PRECIP TO THE ENTIRE REGION ON WEDNESDAY. AS THE FRONT SAGS FURTHER SOUTH...PRECIP CHANCES WILL BE CONFINED TO NRN LOWER MICHIGAN WEDNESDAY NIGHT AND THEN TO LOCATIONS ALONG AND SOUTH OF M-72 ON THURSDAY. HIGH PRESSURE WILL BUILD BACK INTO MICHIGAN ON FRIDAY...WITH MAINLY DRY WX ANTICIPATED FOR FRIDAY AND SATURDAY. ONE POTENTIAL FLY IN THE OINTMENT IS A WEAK AREA OF LOW PRESSURE PROGGED TO SKIRT SRN LOWER MICHIGAN FRIDAY NIGHT... WHICH COULD BRING A CHANCE OF PRECIP TO OUR SRN COUNTIES. HOWEVER... WILL MAINTAIN A DRY FORECAST WITH THE EXPECTATION OF PRECIP CHANCES STAYING SOUTH OF OUR AREA. AFTERNOON HIGH TEMPS WILL GENERALLY BE IN THE 70S THRU THE ENTIRE PERIOD...WITH OVERNIGHT LOWS MAINLY IN THE 50S. && .PREV DISCUSSION... /ISSUED 206 PM EDT SAT JUN 28 2008/ AVIATION...CURRENTLY, THUNDERSTORMS ARE STAYING OUT OF THE TAF REGIONS. HOWEVER, IT IS ONLY A MATTER OF TIME. THE MAIN CONCERN WILL BE THE STORMS LATER THIS AFTERNOON WITH THE UPPER LOW. THE THUNDER LOOKS LIKE IT WILL BE IN THE REGION AFTER 20Z AT THE LATEST. LUTZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 28, 4:21 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 421 PM EDT SAT JUN 28 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291130- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 421 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE THROUGH 10 PM. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY SOUTH AND EAST OF A LINE FROM CADILLAC TO ROGERS CITY...WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY MAY PRODUCE SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JK/LUTZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:03 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 57 min |
| Jun 27, 9:35 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 43 min |
| Jun 27, 9:41 PM EDT | Special Marine Warning | APX | 39 min | |
| Jun 28, 12:49 PM EDT | Special Marine Warning | APX | 46 min | |
| Jun 28, 3:50 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Roscommon | 45 min |
| Jun 28, 5:08 PM EDT | Special Marine Warning | APX | 30 min | |
| Jun 28, 5:25 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 28, 5:36 PM EDT | Special Marine Warning | APX | 53 min | |
| Jun 28, 7:45 PM EDT | Wind Advisory | APX | Alcona, Alpena, Antrim, Arenac, Crawford, Gladwin and 9 more | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.